Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 10, 2021

NWS Midland/Odessa, TX issued this special weather statement at Aug 10, 2021, 3:17 PM CDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 3:17 PM CDT (20:17 UTC)
Expired
Aug 10, 2021, 4:00 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Hail
0.75 in
Wind
55

The radar

The Midland/Odessa radar (KMAF), 226 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS84 KMAF 102017
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
317 PM CDT Tue Aug 10 2021
 
TXZ277-278-102100-
Davis Mountains Foothills TX-Davis Mountains TX-
317 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and eastern Presidio Counties
through 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Alpine, Camp Mitre Peak, Alpine-Casparis Municipal Airport and
Paisano Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3047 10397 3066 10345 3038 10332 3022 10388
      3023 10388
TIME...MOT...LOC 2016Z 237DEG 10KT 3036 10366 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:45 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 10, 2:45 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Aug 10 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Tue Aug 10 2021

VFR conditions are expected outside of thunderstorms. TSRA is
possible this afternoon into tonight for the terminals with the
best chances being for CNM and PEQ. Winds will generally range
from the southeast to the southwest with gusts expected this
afternoon.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 220 PM CDT Tue Aug 10 2021

An upper level trough is over the northern Plains with upper ridging
over Southeast New Mexico and West Texas. Plentiful low-level
moisture continues across the area with dewpoints in the 50s across
the west and in the 60s across most of the Permian Basin and Lower
Trans Pecos. Storms are already developing in and around the Davis
Mountains this afternoon. Storms are possible from Southeast New
Mexico south to the Big Bend today. The main threats with these
storms will be gusty winds, brief heavy rainfall, and frequent
lightning. Temperatures today are expected to be a little cooler
than yesterday. The cooling trend will continue into tomorrow with
temperatures mostly in the 90s. Rain and storm chances tomorrow will
be along and west of a line from around Lamesa to Odessa to west of
Fort Stockton to the Rio Grande. Low temperatures tonight and
tomorrow night will be in the 60s and 70s.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 220 PM CDT Tue Aug 10 2021

Not many changes to the extended, as persistence rules.  The upper
ridge Thursday morning will extend from the PacNW down through the
Southern Plains and through the Gulf Coast states.  However, a weak
spot will exist from the Four Corners through the Texas coast,
splitting the ridge in two, allowing for normal highs to prevail
Thursday afternoon.  Thicknesses continue to diminish through at
least sunday as the ridges reestablish themselves over the SW CONUS
and off the east coast.  Long-range models even try to bring a weak
front into the region over the weekend, w/temps Sunday topping out
in the 80s for much of the area.  Fortunately, this appears to be
short-lived.  Although they'll remain below-normal, 850mb
temperatures will rebound 3-5 degrees Monday/Tuesday.

Regarding rain chances, they'll be on the increase Thursday through
the extended.  Best chances Thursday and Friday will be similar to
the past few days--diurnal and w/best chances over the higher
terrain.  However, Saturday chances increase area-wide w/the
approach of the cold front, and best chances look to be Sunday
afternoon along said cold front.  The col over the region will
persist into next week, allowing for at least isolated chances of
convection each day.  However, by this time long-range models are
all over the map on solutions, so pinpointing best chances is a
crapshoot.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  94  73  95 /  10   0  10  10
Carlsbad                 71  94  70  92 /  30  30  40  40
Dryden                   73  96  74  96 /  10  10   0  10
Fort Stockton            72  95  71  94 /  20  20  10  20
Guadalupe Pass           67  86  65  82 /  40  50  40  50
Hobbs                    69  92  69  90 /  20  20  30  30
Marfa                    63  87  61  85 /  30  50  20  40
Midland Intl Airport     72  93  71  94 /  10  10  10  10
Odessa                   73  94  72  94 /  20  20  10  10
Wink                     74  96  73  95 /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....44
AVIATION...80
Hazardous weather outlook, Aug 10, 11:00 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Tue Aug 10 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Tue Aug 10 2021 /1000 AM MDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight, mainly west
of the Pecos.  Any storms that do develop will be accompanied by
frequent lightning, small hail, gusty winds, and brief, heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Aug 10, 3:13 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
313 PM CDT Tue Aug 10 2021

TXZ075-102100-
Pecos TX-
313 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Pecos
County through 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Fort Stockton, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 235 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3045 10305 3069 10328 3088 10333 3118 10308
      3094 10286 3078 10286
TIME...MOT...LOC 2013Z 224DEG 10KT 3084 10310

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Aug 10, 3:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
317 PM CDT Tue Aug 10 2021

TXZ277-278-102100-
Davis Mountains Foothills TX-Davis Mountains TX-
317 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and eastern Presidio Counties
through 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine, Camp Mitre Peak, Alpine-Casparis Municipal Airport and
Paisano Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3047 10397 3066 10345 3038 10332 3022 10388
      3023 10388
TIME...MOT...LOC 2016Z 237DEG 10KT 3036 10366

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:10 PM CDTSpecial Weather StatementMAFAndrews, Ector, Gaines35 min
Aug 9, 7:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines36 min
Aug 9, 7:25 PM CDTSevere Thunderstorm WarningMAFGaines35 min
Aug 10, 2:24 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos3 hr
Aug 10, 2:49 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Aug 10, 3:13 PM CDTSpecial Weather StatementMAFPecos47 min
Aug 10, 3:37 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
Aug 10, 3:42 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Aug 10, 3:47 PM CDTSpecial Weather StatementMAFPresidio43 min
Aug 10, 4:02 PM CDTSpecial Weather StatementMAFWard43 min
Aug 10, 4:26 PM CDTSpecial Weather StatementMAFBrewster49 min
Aug 10, 4:37 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
Aug 10, 4:42 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Aug 10, 4:49 PM CDTSpecial Weather StatementMAFWard, Winkler41 min
Aug 10, 5:07 PM CDTSpecial Weather StatementMAFBrewster38 min
Aug 10, 5:34 PM CDTSpecial Weather StatementMAFEctor, Ward, Winkler41 min
Aug 10, 6:01 PM CDTSpecial Weather StatementMAFBrewster44 min
Aug 10, 6:56 PM CDTSpecial Weather StatementMAFLea49 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.